Tornadoes · United States · Minnesota · 2017
EF0 tornado, New Prague to Prior Lake, Minnesota, August 16, 2017
From New Prague to Prior Lake, this EF0 tornado ran 1.3 miles across Scott and Le Sueur counties on August 16, 2017, touching down at 7:05 PM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 16, 2017
- Touchdown
- 7:05 PM CDT (00:05 UTC)
- Lifted
- 7:11 PM CDT (00:11 UTC)
- On the ground
- 6 minutes
- Path length
- 1.3 miles (2.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Scott and Le Sueur counties
- Touchdown point
- 44.536, -93.585
- Lift-off point
- 44.552, -93.599
- Record number
- 1708161805-01
The damage survey
8 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Minor tree damage south of new Prague. Tight couplet observed near damage, and debris was scattered down wind along the path of the vortex.
- Beginning point. Fish houses were spun around near a mini storage facility.
- Curtains ripped from stage scaffolding. Stage itself sustained no structural damage and was rated for 80 mph.
- a farm sustained minor damage to trees and outbuildings, along with a chimney that was blown over.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A band of heavy rain developed along a warm front that lifted north through southern and central Minnesota during the afternoon and early evening of August 16. Small low-topped supercells developed within the band and produced numerous tornadoes. In addition, a large circulation was noted in southwest Minnesota during the late evening, early morning hours. This circulation produced isolated severe wind gusts near Redwood Falls, along with flooding as this circulation lasted for several hours in the vicinity. ||This was the most widespread and intense rainfall event of the year in Minnesota, with 1-2 inch totals covering approximately 50,000 square miles, or about 60% of the state. Totals of greater than three inches were concentrated in a multi-county area in western and central Minnesota, generally centered on the Minnesota River. The largest official 24-hour rainfall report came from Redwood Falls, where the airport recorded 9.45 inches, and a volunteer with the National Weather Service's cooperative observer program reported 8.12 inches.||The flood waters caused significant damage to county and township roads, a section of regional railway, and county agricultural drainage systems. The cost of the damage was estimated at $675,750 in total relief.
A weak circulation developed south of New Prague and moved across the far southwest and western part of town, into Scott County. There was minor tree damage which matched up with radar.
A weak circulation developed south of New Prague and moved across the western part of town, into Scott County, where it knocked over a tree in a cemetery on the west side of town. Just northwest of New Prague, a farm sustained minor damage to trees and outbuildings, along with a chimney that was blown over.
A tornado developed near the intersection of 145th Street NW and Mystic Lake Drive. It tracked 1.2 miles northwest. Fencing and tents were blown over, trees were uprooted, and a fish house was spun around. The maximum estimated wind speed was 70 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
34 minutes of warning. NWS MPX issued a tornado warning for this county at 23:31 UTC, 34 minutes before the tornado touched down, in force until 00:15 UTC.
The county was under a tornado watch, issued at 00:00 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:31 UTC | 00:15 UTC | Tornado Warning | MPX |
| 00:00 UTC | 03:00 UTC | Tornado Watch | MPX |
| 08:32 UTC | 12:33 UTC | Wind Advisory | MPX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Aug 16, 3:26 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Aug 16, 3:26 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 326 PM CDT Wed Aug 16 2017 .SHORT TERM...(This evening through Thursday) Issued at 323 PM CDT Wed Aug 16 2017 Confidence is increasing on a heavy rain event impacting west central into central MN tonight. The culprit is a seasonably strong system currently down near Sioux City, IA. Models are in good agreement on this low deepening to around 998 mb over southern MN tonight. With a deepening system, the dynamics with this are strong, which explains the shield of baroclinically induced precipitation across eastern SD/western MN. The surface low is expected to track into the Twin Cities by Thursday morning. Just to the west of the surface low, near the h7 low track, a prolonged precipitation event, which actually started late this morning, will continue through tonight. Given pwats nearing 2", have high confidence in some impressive rainfall amounts in western MN. Right now, both us and WPC have a swatch of 2-3" of rain through tonight from a little west of New Ulm back to Madison and up to between Alexandria and Mille Lacs lake in central MN. Within this band of 2-3 inches, there is high confidence in a band of 4-6" falling. Based on where rainfall has tracked today, think the ECMWF bullseye is pretty close to where the observed 4-6" area will be, which is around Willmar. Adding to the confidence in seeing these higher amounts is the fact that last night, widespread 5-7" amounts were seen in eastern Nebraska, so this system has a history of overachieving in the rainfall department. What also needs to be watched is the severe threat this afternoon. SPC mesoanalysis shows nearly 2000 j/kg of sbCAPE down in southeast MN where we have seen Albert Lea pop up to 81 with a dewpoint of 73. There is a warm front lifting north across Iowa, with winds backed pretty good to the east across southern MN. CAPE profiles are skinny, so we are not expecting really strong updrafts, but given the low level shear/helicity with the modest instability, there is potential to see some low topped supercells with a tornado threat. The SPC has this threat highlighted with the tornado threat in the Day1 convective outlook. With the low deepening, we did boost winds on the back side of the low quite a bit for Thursday, with gusts around 25 mph expected in our typical windy spots from western into southern MN. Also slowed down the clearing trend and drying of pops from west to east as well. Given the expected cloud cover, also knocked highs down several degrees, with 70 likely being a tough number to achieve from eastern MN into western WI Thursday. .HYDROLOGY... Issued at 323 PM CDT Wed Aug 16 2017 Although we are expecting some healthy rainfall amounts in western MN, no flood watches were planned for a couple of reasons. First, this part of our area (out around Redwood Falls/Willmar) is not a flashy area to begin with. This region also has some lingering effects from drier conditions this summer (D0 on the drought monitor). Finally, though we may see 4-6" of rain, we'll see that 4- 6" over a 12-18 hour period. All of this adds up to not needing any watches or flood products at this point. && .LONG TERM...(Thursday night through Wednesday) Issued at 323 PM CDT Wed Aug 16 2017 The main topics of discussion in the long term are a quick moving disturbance that could bring scattered showers and thunderstorms through Friday afternoon and evening. The weekend will bring warmer temperatures than we've seen recently, followed by a frontal boundary that will slowly move through Monday-Tuesday. This front could bring thunderstorms and heavy rain to the area. By tomorrow evening, skies will continue clearing from west to east as today's system continues pushing eastward through the Great Lakes region. But the clearing skies will be short lived as clouds increase again from west to east Friday as a shortwave moves in from our northwest, embedded in the longwave trough. This wave will be progressive, but LI's do become negative ahead of the wave, so some thunder activity is possible. It does look like a weak dry line with this coming into western MN, providing a potential focus for thunderstorms. Severe weather potential is rather low as indicated by the marginal risk issued by the SPC. High pressure moves in behind this wave and winds will become southerly. Hence, temperatures are expected to increase into the low to mid 80s Saturday and Sunday. The guidance is in decent agreement that a frontal boundary will slowly move in from our north Sunday night into Monday, which will bring our next chance of widespread showers and thunderstorms. This front looks to slowly sag south through the end of the period, and it will bare watching as both heavy rainfall and severe weather could be in play early next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1255 PM CDT Wed Aug 16 2017 Surface low down by Omaha will deepen overnight as it moves into southern MN. For us this means heavy rain and low cigs. Short term models are deeper with the low than models were overnight, which is slowing down arrival of precip and delayed heaviest precip (around 00z) an hour or two from previous TAF. With the low moving over/near STC/MKT/MSP, cigs will get quite low tonight and can't argue much with what the LAMP has. With the deepening of the low, also boosted wind speeds quite a bit for when NW directions arrive at site. KMSP...Like the idea of the hrrr, but based on where convection is now in central IA, think it is to slow in brining storms with heavy rain into MSP, hence the timing in the current TAF that is a couple hours ahead of the HRRR. Surface low looks like it will nearly go overhead tomorrow morning so have high confidence in IFR cigs being in place for the morning push Thursday. /OUTLOOK FOR KMSP/ Fri...VFR. Chance afternoon/evening TSRA. Wind W 5 kts. Sat...VFR. Wind W 5 kts. Sun...VFR. Chance afternoon/evening TSRA. Wind S 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...SPD AVIATION...MPG HYDROLOGY...MPG
Hazardous weather outlook, Aug 16, 5:15 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 515 PM CDT Wed Aug 16 2017 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 172045- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 515 PM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue through tonight. The main threat will be heavy rainfall, especially in western Minnesota, where localized amounts between 4 and 6 inches is expected. Some localized flooding will be possible with this rain. There is a marginal risk for severe storms as well in south central MN this afternoon and evening. Damaging wind gusts and a few tornadoes are possible with activity that is expected to move out of Iowa into southern MN early this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated to scattered thunderstorms are possible Thursday mainly across eastern Minnesota into western Wisconsin. Severe weather is not expected. There is a chance for non severe thunderstorms Friday afternoon into Friday evening. Thunderstorm chances increase again Sunday into Monday night. Heavy rainfall and severe weather will be possible during this period. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Aug 16, 5:16 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM TORNADO 3 S NICOLLET 44.24N 94.19W
08/16/2017 NICOLLET MN TRAINED SPOTTER
REPORTED BY STORM SPOTTER LOCATED ABOUT 3
MILES SOUTH OF NICOLLET ON HWY 23.
&&
MKMLocal storm report, Aug 16, 5:41 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO 1 N NEW SWEDEN 44.42N 94.19W
08/16/2017 NICOLLET MN TRAINED SPOTTER
TORNADO REPORTED BY SKYWARN JUST NORTH OF
NEW SWEDEN NEAR INTERSECTION OF HWY 22 AND
CO ROAD 111.
&&
MKMLocal storm report, Aug 16, 5:44 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TORNADO 3 N NEW SWEDEN 44.45N 94.20W
08/16/2017 NICOLLET MN TRAINED SPOTTER
TORNADO REPORTED NEAR SIBLEY AND NICOLLET CO
BORDER NEAR HWY 22, NORTH OF NEW SWEDEN.
&&
MKMLocal storm report, Aug 16, 6:10 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 1 S NICOLLET 44.26N 94.19W
08/16/2017 NICOLLET MN TRAINED SPOTTER
6" TREE BRANCHES DOWN AND STREET SIGNS BENT
OVER ABOUT 1 MILE S OF NICOLLET.
&&
MKMLocal storm report, Aug 16, 6:23 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM TORNADO 1 WNW GAYLORD 44.56N 94.24W
08/16/2017 SIBLEY MN TRAINED SPOTTER
TRAINED SPOTTER REPORTED RAIN WRAPPED
TORNADO CROSSING HWY 19 ONE MILE WEST OF
GAYLORD, MOVING NNW.
&&
MKMLocal storm report, Aug 16, 6:46 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
646 PM CDT WED AUG 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TORNADO 2 N WINTHROP 44.57N 94.37W
08/16/2017 SIBLEY MN TRAINED SPOTTER
LARGE RAIN WRAPPED TORNADO REPORTED BY
TRAINED SPOTTER NW OF GAYLORD. VIEWED FROM
INTERSECTION OF CO. RD. 10 AND HWY 15 NORTH
OF WINTHROP.
&&
MKMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 00:00Z
0.1 hours before the tornado, 34 km from the path. August 17, 2017.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -3 J/kg
- Surface CAPE
- 863 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 6.6 K/km
Minneapolis, MN (KMPX), 12:00Z
11.9 hours after it, 34 km from the path. August 17, 2017.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -219 J/kg
- Surface CAPE
- 50 J/kg
- Mixed-layer LCL
- 561 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The surface observations
Mnpls/Airlake (LVN), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 22:13 UTC | 75.2 | 71.6 | 70° 7 kt | 1007.1 | ||
| 22:33 UTC | 75.2 | 71.6 | 90° 8 kt | 1006.8 | ||
| 22:53 UTC | 75.2 | 71.6 | 80° 10 kt | 1006.1 | ||
| 23:13 UTC | 73.4 | 69.8 | 90° 9 kt | 1006.1 | ||
| 23:33 UTC | 73.4 | 73.4 | 80° 10 kt | 1005.8 | -RA | |
| 23:53 UTC | 71.6 | 71.6 | 70° 9 kt | 1005.1 | RA | |
| 00:13 UTC | 71.6 | 71.6 | 80° 15 kt | 23 | 1004.7 | +RA |
| 00:33 UTC | 69.8 | 69.8 | 90° 12 kt | 16 | 1004.7 | RA |
| 00:53 UTC | 69.8 | 100° 11 kt | 1004.7 | +RA | ||
| 01:13 UTC | 68 | 68 | 90° 11 kt | 1004.1 | RA | |
| 01:33 UTC | 69.8 | 69.8 | 0° 0 kt | 1004.1 | +RA | |
| 01:53 UTC | 69.8 | 69.8 | 100° 7 kt | 1003.7 | RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 34 km away, was scanning. The volume nearest the touchdown began at 00:02 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:52 UTC | TORNADO | 1 E Nicollet | Nicollet, MN | REPORTED BY COUNTY DISPATCH CENTER. OBSERVED NEAR HWY 99 JUST EAST OF NICOLLET. |
| 21:58 UTC | TORNADO | 1 S Nicollet | Nicollet, MN | 6 TREE BRANCHES DOWN AND STREET SIGNS BENT OVER ABOUT 1 MILE S OF NICOLLET. |
| 22:13 UTC | TORNADO | 3 S Nicollet | Nicollet, MN | REPORTED BY STORM SPOTTER LOCATED ABOUT 3 MILES SOUTH OF NICOLLET ON HWY 23. |
| 22:35 UTC | TORNADO | 1 N New Sweden | Nicollet, MN | TORNADO REPORTED BY SKYWARN JUST NORTH OF NEW SWEDEN NEAR INTERSECTION OF HWY 22 AND CO ROAD 111. |
| 22:42 UTC | TORNADO | 3 N New Sweden | Nicollet, MN | TORNADO REPORTED NEAR SIBLEY AND NICOLLET CO BORDER NEAR HWY 22, NORTH OF NEW SWEDEN. |
| 23:17 UTC | TORNADO | 1 Wnw Gaylord | Sibley, MN | TRAINED SPOTTER REPORTED RAIN WRAPPED TORNADO CROSSING HWY 19 ONE MILE WEST OF GAYLORD, MOVING NNW. |
| 23:26 UTC | TORNADO | 4 Ene Winthrop | Sibley, MN | TORNADO DEVELOPED 4 NNE OF WINTHROP AND TRACKED ABOUT 1/4 MILE TO THE NNW. IT FLATTENED SOME CORN AND UPROOTED AND DAMAGED TREES. MAX WIND SPEED 80 MPH. |
| 23:33 UTC | TORNADO | 3 Nne Winthrop | Sibley, MN | A TORNADO DEVELOPED 3 MILES NNE OF WINTHROP AND FLATTENED CORN BEFORE DESTROYING A STRUCTURALLY COMPROMISED BARN AND PRODUCING SOME TREE DAMAGE. ESTIMATED WIND SPEED 80 MPH. |
| 00:05 UTC | TORNADO | 1 Sw New Prague | Le Sueur, MN | WEAK TORNADO DEVELOPED SOUTH SOUTHWEST OF NEW PRAGUE. DAMAGE MATCHED UP TO CIRCULATION ON RADAR. |
| 00:46 UTC | TORNADO | 2 Wnw Prior Lake | Scott, MN | TORNADO DEVELOPED NEAR THE INTERSECTION OF 154TH ST. NW AND MYSTIC LAKE DRIVE AND TRACKED 1.2 MILES NORTHWEST. FENCING AND TENTS WERE BLOWN OVER, TREES WERE UPROOTED, AND A FISH HOUSE WAS SPUN AROUND. MAXIMUM ESTIMATED W |
| 01:08 UTC | TORNADO | Lester Prairie | Mcleod, MN | BRIEF EF0 TORNADO ON THE SOUTH SIDE OF LESTER PRIAIRE PRODUCED A CONCENTRATED AREA OF TREE DAMAGE AS IT HEADED WEST. A FUNNEL CLOUD OBSERVED A FEW MINUTES EARLIER ON THE EAST SIDE OF TOWN. ESTIMATED MAX WIND SPEED 75 MPH |
| 01:10 UTC | TSTM WND DMG | Lester Prairie | Mcleod, MN | POSSIBLE TORNADO DAMAGE. 12 DIAMETER TREE DOWN AT 2ND AVE. AND ELM ST. |
| 01:40 UTC | FLASH FLOOD | 1 Ene Shakopee | Scott, MN | CARS STALLED AT THE INTERSECTION OF HIGHWAY 101 AND MARSCHALL RD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of August 16, 2017
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| August 16 | 4:46 PM CDT | EF0 | Nicollet, MN | 3.9 | 75 | |||
| August 16 | 5:03 PM CDT | EF0 | Nicollet, MN | 1.9 | 25 | |||
| August 16 | 5:32 PM CDT | EF0 | Nicollet, MN | 1.3 | 20 | |||
| August 16 | 5:33 PM CDT | EF1 | Nicollet, MN | 5.2 | 75 | |||
| August 16 | 6:15 PM CDT | EF0 | Sibley, MN | 1.4 | 60 | |||
| August 16 | 6:26 PM CDT | EF0 | Sibley, MN | 4.1 | 75 | |||
| August 16 | 7:21 PM CDT | EF0 | Sibley, MN | 0.6 | 25 | |||
| August 16 | 7:21 PM CDT | EF1 | Stephenson, IL | 2.8 | 75 | |||
| August 16 | 7:22 PM CDT | EF1 | Jo Daviess, IL | 0.5 | 60 | |||
| August 16 | 7:28 PM CDT | EF0 | Stephenson, IL | 3.3 | 20 | |||
| August 16 | 7:46 PM CDT | EF0 | Scott, MN | 1.2 | 75 | |||
| August 16 | 8:05 PM CDT | EF0 | McLeod, MN | 0.8 | 50 | |||
| August 16 | 8:08 PM CDT | EF0 | McLeod, MN | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.